Death following colchicine poisoning

I. M. McIntyre, A. R. Ruszkiewicz, K. Crump, O. H. Drummer

Research output: Contribution to journalArticleResearchpeer-review

28 Citations (Scopus)

Abstract

A 45-year old male was admitted to hospital after 2 to 3 days of vomiting, nausea, and diarrhea following an apparent overdose of colchicine tablets. During hospitalization his white blood cell count fell dramatically. At death, 33 h following initial hospitalization, pleural effusion with bilateral bronchopneumonia was evident, together with numerous bacterial colonies and marked hypocellularity of bone marrow and reduced megakaryocytes, erythroid, and myeloid cells. The most striking histological findings were numerous metaphasic mitotic figures in gastric and small bowel epithelia. Colchicine was detected, confirmed by high pressure liquid chromatography with photodiode array detection, and quantitated in antemortem plasma collected 3.3 h following hospitalization, and in postmortem blood and bile. Colchicine was not detected in liver, vitreous humor, or stomach contents.

Original languageEnglish
Pages (from-to)280-286
Number of pages7
JournalJournal of Forensic Sciences
Volume39
Issue number1
DOIs
Publication statusPublished - 1 Dec 1994

Keywords

  • colchicine
  • pathology and biology
  • poisoning

Cite this